Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Diabetes

Prednisone and Type 2 diabetes

04/14/2008

Question:

Prednisone started at 40mg then titrated to 20 has caused an increase in blood sugar levels upwards to 300-500! My dad has COPD as well as Kidney function moderate and stable, and Heart Disease. He is not concerned with this increase but it does not seem to be going down as the Prednisone is going down. How harmful is this. He has increased his oral glucose meds as needed but I have never seen his Blood sugar this high! Help

Answer:

There are short-term and long-term consequences of high blood sugar: the higher it is and the longer it is elevated, the more one should be concerned.  Some people need a marked advance in their diabetes medicine or a switch to stronger medicines when they get put on steroids and others do not.  The longer the course of steroids or the more frequently it is repeated, the more concerned I would be.  I would be very concerned about sugars of 500's for a few days and would want to make sure that I brought it to the attention of the doctor who started the steroids, so that the choices can be addressed. 

For more information:

Go to the Diabetes health topic, where you can:

Response by:

Robert M Cohen, MD Robert M Cohen, MD
Professor of Clinical Medicine
College of Medicine
University of Cincinnati